Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 24, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 7, 2017, 5:27 PM CDT for Clay County, Union County, South Dakota. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2017, 5:27 PM CDT (22:27 UTC)
- Expired
- Jun 7, 2017, 5:48 PM CDT
- In force
- 21 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 82 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 5:27 PM CDT | HAIL 1 | 6 Nne Vermillion, SD | |
| Jun 7, 5:40 PM CDT | HAIL 0.75 | 8 Ne Vermillion, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2266 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
457
WUUS53 KFSD 072227
SVRFSD
SDC027-127-072300-
/O.NEW.KFSD.SV.W.0024.170607T2227Z-170607T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
527 PM CDT WED JUN 7 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Eastern Clay County in southeastern South Dakota...
Western Union County in southeastern South Dakota...
* Until 600 PM CDT
* At 527 PM CDT, a severe thunderstorm was located near Vermillion,
moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Union Grove State Park around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4281 9697 4295 9696 4296 9670 4274 9675
TIME...MOT...LOC 2227Z 270DEG 4KT 4286 9688
HAIL...1.00IN
WIND...60MPH
$$
Chapman2 follow-up statements
513
WWUS53 KFSD 072239
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
539 PM CDT WED JUN 7 2017
SDC027-127-072300-
/O.CON.KFSD.SV.W.0024.000000T0000Z-170607T2300Z/
Clay SD-Union SD-
539 PM CDT WED JUN 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EAST CENTRAL CLAY AND WEST CENTRAL UNION COUNTIES...
At 536 PM CDT, a severe thunderstorm was located near Vermillion,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
At 527 pm, quarter size hail was reported by a trained weather
spotter 6 miles north northeast of Vermillion.
This severe thunderstorm will remain over mainly rural areas of east
central Clay and west central Union Counties, but will impact areas
along Interstate 29 north of exit 26 through 545 pm CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4282 9695 4293 9691 4290 9671 4274 9675
TIME...MOT...LOC 2236Z 294DEG 10KT 4283 9682
HAIL...1.00IN
WIND...60MPH
$$
Chapman266
WWUS53 KFSD 072248
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
548 PM CDT WED JUN 7 2017
SDC027-127-072257-
/O.CAN.KFSD.SV.W.0024.000000T0000Z-170607T2300Z/
Clay SD-Union SD-
548 PM CDT WED JUN 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLAY AND WEST
CENTRAL UNION COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However spotty heavy
rainfall is still possible with this thunderstorm as it moves toward
areas west of Akron and south of Union Grove State Park.
LAT...LON 4282 9695 4293 9691 4290 9671 4274 9675
TIME...MOT...LOC 2246Z 270DEG 4KT 4283 9680
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:06 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 7, 3:06 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 306 PM CDT Wed Jun 7 2017 .SHORT TERM...(This evening through Thursday) Issued at 303 PM CDT Wed Jun 7 2017 Upper level wave moving through to the north of the area this afternoon and evening will help slowly push a boundary near the surface to the southeast. With afternoon heating this should serve as a focus for scattered thunderstorm development over far eastern SD, southwest MN and northwest IA. While severe weather is unlikely, an isolated storm or two could produce nickel sized hail or a wind gust to 50 mph with CAPE values around 1000 J/kg and deep layer shear about 15 to 20 knots. While some boundary interactions could keep thunderstorms going through about 4z to 5z, these storms should be mostly driven by the heat of the day. Scattered thunderstorm development will again be possible on Thursday afternoon as the tail end of the wave may allow vertical motion to develop. Model soundings showing a similar CAPE profile to today with a fairly skinny 1000 J/kg or so. The only real difference tomorrow is the 6km to 9km winds where a 50 to 55 knot northwest jet maxima is expected to move through. Not sure if this will play too much of a roll since the lower levels are pretty weak. Temperatures tonight should drop into the mid 50s to lower 60s with highs on Thursday in the mid to upper 80s. .LONG TERM...(Thursday night through Wednesday) Issued at 303 PM CDT Wed Jun 7 2017 The story Friday through Monday is simple, very warm, if not downright hot, and quite breezy each day. An upper level ridge of high pressure moves across the plains Friday and Friday night, with the ridge then migrating eastward and becoming quite massive across the eastern United States for the weekend. To the west, a large upper trough of low pressure deepens and moves into the intermountain west by Monday. This area is caught in a southwest flow aloft with very warm 850mb temperatures. Superblend highs did not look too bad on Friday, although boosted them slightly with a higher weighting of bias corrected readings. Saturday is becoming a bit interesting. Both the ECMWF and GFS are in excellent agreement in showing a weak short wave riding over the ridge in south central Canada. In response at the surface, they are now bringing a wind shift/weak cold front into this area Saturday afternoon. In fact in our far western zones, there is even a bit of cold air advection during the afternoon. At any rate, the 850mb temperatures are not quite as warm as they were yesterday, with readings in the lower to mid 20s celsius. The warmest readings are along an axis along the frontal boundary, generally elongated from Vermillion SD to southwest MN. With a stout southwest wind of 20 to 35 mph, the atmosphere will mix deeper than 850mb. But widespread 100+ degree readings may be difficult to attain. The vast majority of the forecast area will see highs in the 95 to 100 degree range the way it looks now, using a blend of bias corrected values which includes the weighted model. Superblend looked a little too cool. Sunday is trickier with the temperatures. Both the GFS and ECMWF bring a short wave eastward just north of our forecast area with the ECMWF quite aggressive with its rainfall output in our northern zones and north of there. Therefore highs largely depend on what happens with this short wave and if there will be any cloud debris. Our southern zones should warm up the most being furthest away from this potential morning MCS, with upper 90s quite likely from Yankton to Sioux City and Storm Lake. But the 95 to 100 along and north of I 90 is a little more problematic, but that is what the 850mb temperatures mix to. With the upper low tracking to the northwest of our area, Monday will continue to have much above normal temperatures. Eventually it does appear that a major cold front will move through once the upper low gets north of our area, which will cool temperatures down into the 70s and 80s at the end of the forecast next Wednesday. Chances for rainfall are pretty skittish, even with the frontal passage next Tuesday or Wednesday. And we looked very capped off Saturday through Monday except for that possible complex Sunday morning in our north, leftover from Saturday night convection which builds to the west. One final note is that we lowered dew points this weekend, figuring that deep mixing potential will likely dry them out some especially in the afternoon hours. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1204 PM CDT Wed Jun 7 2017 Scattered thunderstorms will be possible across east central SD, southwest MN and northwest IA from about 20z through 4z. Outside of the thunderstorms, VFR conditions are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...MJ AVIATION...08
Hazardous weather outlook, Jun 7, 7:30 AM CDT, 9 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 730 AM CDT Wed Jun 7 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ050-056-062>071-081230- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Gregory-Moody- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD-Union- 730 AM CDT Wed Jun 7 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A few thunderstorms will be possible this afternoon and evening. An isolated stronger storm could produce hail to the size of nickels and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will again be possible on Thursday afternoon, with an isolated stronger to severe storm possible. A very hot weekend is ahead with high temperatures on both Saturday and Sunday from 95 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ038>040-052>055-057>061-081230- Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook- 730 AM CDT Wed Jun 7 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible on Thursday afternoon, with an isolated strong to severe storm possible. A very hot weekend is ahead with high temperatures on both Saturday and Sunday from 95 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.